Endocrine Abstracts (2015) 38 P337 | DOI: 10.1530/endoabs.38.P337

Unusual features in a case of hypophysitis following ipilimumab therapy

Ali Rathore, Charlotte Siegler, Hafiz Algurafi & James Ahlquist


Southend University Hospital, Southend, Essex, UK.


Endocrinopathies are becoming increasingly recognised with the use of new anticancer drugs. Ipilimumab therapy has recently been associated with hypophysitis. The presentation of hypopituitarism can be non-specific and diagnosis in an oncology setting may be challenging. We describe a 77-year-old man who presented to oncology with a short history of lethargy, nausea, anorexia, and weight loss. He had completed four cycles of ipilimumab as treatment for melanoma 7–9 months earlier. He was dehydrated and hypotensive, and had hyponatraemia (Na 128 mmol/l). He improved with i.v. fluids and was discharged after 6 days. He re-presented 1 week later with vomiting, lethargy, and weakness. The hyponatraemia had worsened (Na 122 mmol/l). He was markedly cortisol deficient, 0900 h cortisol 24 nmol/l, ACTH <5 ng/l; pituitary function was otherwise intact (TSH 5.68 mU/l, fT4 11.7 pmol/l, and testosterone 22 nmol/l), posterior pituitary function was normal, and prolactin was 1984 mU/l. Treatment with hydrocortisone led to an immediate marked improvement. MRI pituitary showed a partially empty sella; the pituitary gland was small, with otherwise normal appearance and homogenous enhancement.

This case of ipilimumab-associated hypopituitarism is unusual in that there was no radiological evidence of hypophysitis, and hypopituitarism was partial, with selective corticotroph damage only. Ipilimumab is a MAB therapy directed at cytotoxic T lymphocyte antigen 4 (CTL4); it is thought that CTL4 is expressed in the anterior pituitary gland, and that this represents a mechanism for the development of hypophysitis. In this case the loss of corticotroph function developed 9 months after first exposure, later than would be expected. It may be that the partially empty sella reflects the end result of hypophysitis. Endocrinologists should be aware that ipilimumab-associated hypophysitis may be delayed in onset and selective in loss of pituitary function; furthermore it may occur without radiological evidence of hypophysitis.

Article tools

My recent searches

No recent searches.